Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 253, NWS Sioux Falls, SD

August 24, 2003Cottonwood County, Murray County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 24, 2003, 7:01 PM CDT for Cottonwood County, Murray County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2003, 7:01 PM CDT (00:01 UTC)
Expired
Aug 24, 2003, 7:45 PM CDT
In force
44 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Cottonwood County, MN, Murray County, MN

The radar

The Sioux Falls radar (KFSD), 105 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2003-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2003-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-314 J/kg
Mixed-layer LCL
2539 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 250001
SVRFSD
MNC033-101-250045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
659 PM CDT SUN AUG 24 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA
  EASTERN MURRAY COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 745 PM CDT

* AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTH OF FULDA...OR ABOUT 5 MILES EAST
  OF SLAYTON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FULDA AROUND 710 PM CDT
  RURAL AREAS SOUTH OF WESTBROOK AROUND 715 PM CDT

WEATHER SPOTTERS REPORTED WINDS OF 65 MILES AN HOUR AND LARGE TREES 
DOWN 3 MILES EAST OF SLAYTON AT 648 PM CDT.

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A 
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4403 9572 4385 9576 4385 9524 4405 9522

$$
CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:55 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 24, 3:55 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT SUN AUG 24 2003

MAIN CONCERN IS ONGOING ELEVATED CONVECTION ACROSS NORTHWEST CWA
AND CHANCES FOR TSRA OVER THE CWA THROUGH THE NEXT COUPLE OF DAYS.
MODELS STILL IN FAIR AGREEMENT IN WASHING OUT CURRENT BOUNDARY NEAR
THE SOUTHERN PORTION OF THE CWA THROUGH THE NEXT DAY OR SO...WITH
SECONDARY BOUNDARY COMING SOUTHEAST LATER ON TUESDAY.  THIS SECOND
BOUNDARY SHOULD PUSH SOUTH OF THE CWA INTO NEBRASKA AND IOWA...WITH
STRONG RETURN FLOW AND WARM ADVECTION SETTING UP BY WEDNESDAY
AFTERNOON.

IN THE IMMEDIATE SHORT TERM...WILL CARRY ISOLATED-SCATTERED TSRA
WITH THE TROPICAL PLUME OF MID LEVEL MOISTURE...MAINLY ACROSS OUR SD
AND MN COUNTIES THROUGH THE NIGHT.  BEST CHANCES FOR ANY APPREICABLE
RAINFALL WILL BE AFTER DARK.  LOW LEVEL JET NOT EXTREMELY STRONG...
BUT STILL PRESENT OVERNIGHT AND THIS WILL AID IN EXPANDING COVERAGE.
WILL GO WITH SCATTERED WORDING AND KEEP POPS AT 40 PERCENT FOR NOW.

CHANCE FOR TSRA WILL LINGER OVER SWRN MN AND PARTS OF SERN SD INTO
MONDAY MORNING...THEN THINK ACTIVITY WILL WANE SOME IN THE AFTN...
ESPECIALLY IN THE NORTHWEST PART OF THE CWA WHERE DRIER MID LEVEL
AIR IS FORECAST TO MOVE INTO THE AREA.  WILL KEEP A CHANCE OF
OVERNIGHT DEVELOPMENT AGAIN MONDAY NIGHT NORTH OF THE WEAKENING
BOUNDARY IN THE SOUTHERN CWA.  SOME QUESTION AS TO WHETHER WE WILL
SEE AFTERNOON DEVELOPMENT TUE AND WED AS BOUNDARY BEGINS TO MAKE A
PUSH BACK NORTH AS A WARM FRONT.  AFT COORD WITH OFFICES TO THE
SOUTH...WILL LEAVE IT DRY FOR NOW.

HIGH TEMPS WILL BE TRICKY THE NEXT COUPLE OF DAYS...AND WILL BE
LARGELY DEPENDENT ON WHERE WEAKENING BOUNDARY AND LINGERING MID
LEVEL CLOUD COVER SET UP.  DID NOT CHANGE GOING FORECAST TOO MUCH
FOR MONDAY AND TUESDAY...LEANING TOWARD WARMER ETA GUIDANCE SINCE WE
HAVE HAD LITTLE PROBLEM MIXING OUT THE LAST COUPLE OF DAYS.  WITH
INCREASED WARM ADVECTION ON WEDNESDAY...WILL GO TOWARD WARMER ETA
850MB TEMPS AND WARM UP THE PREVIOUS FORECAST BY 5 TO 10 DEGREES.
MAY HAVE TO BE BUMPED UP EVEN MORE THOUGH...IF 850MB TEMPS COME
CLOSE TO 12Z ETA FORECAST FOR WEDNESDAY AFTERNOON.

NOT MANY CHANGES TO GOING EXTENDED FORECAST.  PRETTY MUCH KEPT PCPN
TIMING THE SAME...WITH A CHANCE OF THUNDERSTORMS MOVING ACROSS THE
CWA WEDNESDAY  NIGHT THROUGH THURSDAY EVENING AS STRONGER COLD FRONT
PUSHES THE HEAT AND HUMIDITY OUT OF THE AREA.  STILL HAVING SOME
QUESTION WHETHER IT WILL COOL DOWN FOR THE WEEKEND LIKE GFS IS
ADVERTISING...AND WILL KEEP FORECAST HIGHS A FEW DEGREES HIGHER THAN
GUIDANCE.

.FSD...NONE

 HACKER
Hazardous weather outlook, Aug 24, 10:50 AM CDT, 8 hours 11 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1050 AM CDT SUN AUG 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FEW THUNDERSTORMS WILL CONTINUE ACROSS THE AREA EARLY THIS
AFTERNOON AS A WEAK COLD FRONT SLIDES INTO THE REGION. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE AT THIS TIME.
ANOTHER AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG THE
COLD FRONT LATE THIS AFTERNOON AND PERSIST THROUGH THE EVENING.
WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...ISOLATED
STORMS COULD PRODUCE LARGE HAIL AND WIND GUSTS UP TO 70 MPH.
THESE STORMS WILL LIKELY FORM ALONG AND NORTH OF A PARKSTON TO
SPENCER IOWA LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL EXIST AGAIN ON MONDAY AS A WEAK
BOUNDARY MOVES THROUGH. ENOUGH MOISTURE AND INSTABILITY EXIST
THAT SEVERE WEATHER WILL BE A POSSIBILITY. THE BEST CHANCE SHOULD
BE DURING THE EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

JRM

Nearby

Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.